Michigan, 2002

Heavy Snow in Michigan, December 2, 2002

December 2, 2002 · NWS MQT · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 2, 4:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 2, 4:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR WARNING INFORMATION.
NATIONAL WEATHER SERVICE MARQUETTE MI
430 AM EST MON DEC 2 2002

ONGOING LES AND SNOW AMOUNTS ARE THE MAIN CONCERN FOR THIS FORECAST
PACKAGE.

WATER VAROR IMAGERY AND RUC DEPICTING A CLOSED LOW OVER WESTERN
ONTARIO EMBEDDED IN A LONGWAVE TROUGH BLANKETING MUCH OF EASTERN
CANADA. A REX BLOCK REMAINS ALONG THE PACIFIC NORTHWEST AND THE WEST
COAST OF CANADA. THIS RIDGE SEPERATE THE EASTERN CANADIAN TROUGH
FROM ANOTHER LONGWAVE OVER THE ALUETIAN ISLANDS. A CLOSED LOW IS
NEARLY STATIONARY OVER SOUTHERN NEVADA. SURFACE ANALYSIS PROTRAYS A
CLOSED LOW OVER EXTREME EASTERN ONTARIO...WITH A COLD FRONT
STRETCHING WEST THROUGH LOWER MICHIGAN AND INTO NEBRASKA. A 1026MB
RIDGE IS EXPANDING OVER CENTRAL CANADA AND IS PUSHING INTO THE UPPER
GREAT LAKES. KMQT-88D SHOWING LAKE EFFECT SNOW BANDS ALONG THE LAKE
SUPERIOR SHORE FROM BIG BAY TO SKANDIA. SURFACE REPORTS SHOWING NOT
MUCH HAPPENING ELSEWHERE AT THIS TIME. EVENING RAOBS SHOWING
LAKE-850MB DELTA-TS OF 22C. ANTI-CYCLONIC FLOW AHEAD OF THE
CANADIAN RIDGE KEEPS THE WINDS OUT OF THE NORTH ACROSS THE LAKE.
CWPL AND KINL RAOBS SHOWING AN INVERSION SETTING UP AROUND 4K FEET.
KAPX SOUNDING SHOWING QUITE MOISTURE BELOW THE INVERSION...WHILE
THE OTHERS SHOWING A LITTLE DRIER CONDITION.

MODELS INITIATED QUITE WELL IN RESPECT TO THE STRENGTH AND POSITION
OF THE LOW OVER ONTARIO...THE TROUGH ACROSS CENTRAL CANADA...AND THE
LOW OVER SOUTHER NEVADA. MODELS AGREE FAIRLY WELL WITH THESE
FEATURES AND HAVE A DECENT RUN TO RUN CONSISTENCY. MODELS ALSO AGREE
FAIRLY WELL WITH THE TRACKING OF THE SURFACE FEATURES...IN
PARTICULARLY THE RIDGE DROPPING OUT OF CENTRAL CANADA. VARIATION ARE
MINOR ENOUGH THAT AN AVERAGE OF SOLUTIONS APPEAR TO BE THE BEST BET.

MID LEVEL LOW WILL RELOCATE TO SOUTHERN QUEBEC. A SHORTWAVES
WRAPPING AROUND THIS LOW WILL SHIFT ACROSS THE FORECAST AREA TODAY.
SURFACE RIDGE WILL PUSH INTO THE AREA. BOUNDARY LAYER WINDS AHEAD OF
THIS RIDGE WILL KEEP THE WINDS OUT OF THE NORTH TODAY ACROSS THE
LAKE. WITH THE WEAKENING OF THE GRADIENT...WINDS WILL REMAIN FAIRLY
LIGHT. 925MB FORECAST WINDS INDICATE CONVERGENCE OVER LAKE SUPERIOR
THIS MORNING...MAINLY EAST OF THE KEWEENAW PENINSULA. THE
CONVERGENCE WILL DISAPPEAR BY NOON TODAY. 700MB OMEGA FORECAST
SHOWING PRETTY MUCH THE SAME THING. 280K ISENTROPIC ANALYSIS SHOWING
MAINLY SUBSIDENCE AS WELL. DELTA-TS WILL STILL BE AROUND 24C ACROSS
THE LAKE TODAY. SURFACE-850MB RELATIVE HUMIDITY WILL BE 80 PERCENT
OVER THE CENTRAL LAKE THIS MORNING...DRYING OUT TO AROUND 70 PERCENT
BY THIS AFTERNOON. THUS THE AIR MASS WILL LOSE SYNOPTIC SUPPORT BY
THIS AFTERNOON...AND THE LOSS OF SOME OF THE LOW LEVEL MOISTURE AND
WIND...ONLY THE ADIABATIC INSTABILITY DUE TO THE COLD AIR ADVECTION
IS ALL THAT WILL KEEP THE LAKE EFFECT SNOWS GOING. MEANWHILE...THE
SHORTWAVE TROUGH OVER CENTRAL CANADA WILL BE ROTATING INTO SOUTHERN
MANITOBA AND SOUTHERN SASKATCHEWAN.

NVA ASSOCIATED WITH A WEAK UPPER LEVEL RIDGE WILL SLIDE OVER THE
FORECAST AREA TONIGHT. THE CANADA SHORTWAVE WILL SETTLE OVER
NORTHERN NORTH DAKOTA BY SUNRISE. THE SURFACE RIDGE OVER SOUTH
CENTRAL CANADA WILL SPREAD INTO MINNESOTA...AND THE UPPER GREAT
LAKES...WHILE THE POCKET OF COLD AIR ALOFT WILL SAIL INTO THE LOWER
GREAT LAKES. THE DELTA-TS OVER LAKE SUPERIOR WILL STILL BE AROUND
22C. THE BOUNDARY LAYER WINDS WILL HAVE SOME WEAK CONVERGENCE OVER
THE NORTH PART OF LAKE SUPERIOR AROUND MIDNIGHT. MOSTLY NUETRAL
CONDITIONS WILL TAKE PLACE BY SUNRISE. SCATTERED LAKE EFFECT SNOWS
SHOULD KEEP GOING...DUE TO THE STRONG DELTA-TS OVER THE LAKE...BUT
SYNOPTICALLY THERE IS LITTLE OR NO SUPPORT FOR ANY HEAVY SNOWS.

A WEAK SHORTWAVE WILL MOVE INTO CENTRAL ONTARIO ON TUESDAY. THIS
SHORTWAVE WILL BE FAR ENOUGH NORTH OF THE FORECAST AREA NOT TO HAVE
MUCH AN IMPACT ON STABILITY ACROSS THE FORECAST AREA. SURFACE RIDGE
WILL EXPAND ACROSS INTO THE UPPER GREAT LAKES REGION. THE SURFACE
WINDS WILL BACK WEST. DELTA-TS WILL BE REDUCED TO 20C OVER LAKE
SUPERIOR. LOW LEVEL WINDS WILL HAVE WEAK CONVERGENCE ACROSS THE
CENTRAL LAKE. THIS WILL BE ADEQUATE TO KEEP SOME LAKE EFFECT
GOING...ESPECIALLY OVER THE SPINE OF THE KEWEENAW PENINSULA AND OVER
EASTERN COUNTIES ADJACENT TO LAKE SUPERIOR.

THE SHORTWAVE WILL SHIFT ACROSS OVER UPPER MICHIGAN TUESDAY NIGHT.
SURFACE RIDGE WILL SETTLE INTO NORTH CENTRAL CONUS. WINDS WILL
REMAIN OUT OF THE WEST. DELTA-TS WILL BE AROUND 20C. LOW LEVEL
CONVERGENCE WILL INCREASE A BIT OVER EASTERN LAKE SUPERIOR. LOW
LEVEL RELATIVE HUMIDITY WILL ALSO BE THE HIGHEST OVER THE EAST PART
OF THE LAKE. THE INSTABILITY AND UPPER LEVEL SUPPORT WILL HELP
PRODUCE MORE LAKE EFFECT SNOWS.

THE SHORTWAVE WILL MEANDER INTO NORTHERN LOWER MICHIGAN ON
WEDNESDAY. NVA ON THE BACK SIDE OF THIS SHORTWAVE WILL HELP
STABILIZE THE AIR MASS. WARM AIR ADVECTION WILL LOWER DELTA-TS TO
17C OVER THE WESTERN LAKE SUPERIOR AND 19C OVER THE EAST. THE
SURFACE RIDGE WILL SETTLE INTO NEBRASKA AND SOUTH DAKOTA PRODUCING
MORE WESTWARD FLOW ACROSS LAKE SUPERIOR. LOW LEVEL CONVERGENCE
ACROSS LAKE SUPERIOR WILL REMAIN WEAK AND DRY AIR WILL ADVECT INTO
THE WEST END. THUS LAKE EFFECT SNOW SHOULD END FROM WEST TO EAST.
ANOTHER WEAK SHORTWAVE WILL ROTATE INTO CENTRAL ONTARIO WEDNESDAY
NIGHT. A WEAK SURFACE LOW WILL ASSOCIATED WITH THIS TROUGH WILL
SLIDE INTO EASTERN LAKE SUPERIOR...WHILE THE SURFACE RIDGE SHIFTS
INTO THE CENTRAL PLAINS. DELTA-TS WILL REMAIN AROUND 20C. LOW LEVEL
MOISTURE IS PROGGED TO INCREASE OVER ONTARIO AND NORTHERN LAKE
SUPERIOR WEDNESDAY NIGHT. LAKE EFFECT SNOW SHOULD INCREASE MAINLY
OVER THE KEWEENAW PENINSULA AND ALGER AND NORTHERN LUCE COUNTY. ON
THURSDAY...THE WINDS SHOULD VEER NORTHWEST AS THE SURFACE RIDGE
SETTLES INTO THE SOUTHERN PLAINS. BOUNDARY LAYER WINDS ARE PROGGED
TO ALSO HAVE A LITTLE MORE CONVERGENCE ACROSS THE EASTERN PART OF
THE LAKE. THESE SHOULD ENHANCE LAKE EFFECT SNOW ACROSS THE AREA ON
THURSDAY AND KEEP THEM GOING INTO THE WEEK-END.

.MQT...LAKE EFFECT SNOW WRNG TODAY MIZ005-006.

DLG
Hazardous weather outlook, Dec 2, 5:40 AM EST, 1 hour 20 minutes before
MIZ001>007-009>014-084-085-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
540 AM EST MON DEC 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...

...HEAVY LAKE EFFECT SNOW TO CONTINUE ALONG NORTHERN PORTIONS OF
UPPER MICHIGAN TODAY...
.ARCTIC AIR WILL CONTINUE TO SPREAD ACROSS LAKE SUPERIOR ON
NORTHERLY WINDS TODAY...PRODUCING OCCASIONALLY HEAVY LAKE EFFECT
SNOW SHOWERS OVER NORTHERN UPPER MICHIGAN. SNOWFALL AMOUNTS WILL BE
EXTREMELY VARIABLE WITH SOME AREAS RECEIVING VERY LITTLE SNOW WHILE
A FEW MILES AWAY SNOW MAY ACCUMULATE UP TO 6 INCHES. LOOK FOR THE
GREATEST SNOW ACCUMULATIONS FROM WESTERN ALGER COUNTY INTO MARQUETTE
COUNTY AND OVER THE WEST FROM WAKEFIELD AND BERGLAND TO ROCKLAND AND
TWIN LAKES. DIMINISHING WINDS AND DRIER AIR WILL ALLOW THE SNOW
SHOWERS TO TAPER OFF BY TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Marquette

When
December 2, 7:00 AM EST
Where
Marquette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Ten inches of lake effect snow fell on the Skandia area in a 24 hour period.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327074.